MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC08
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Abscess (1690); Unspecified Infection (1930); Hernia (2240); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/31/2011
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial  instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial  instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2006 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2011, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: abdominal pain, abscess, infection, revision.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: [ni].Implant procedure: laparoscopic ventral hernia repair with placement of a 17 x 28 cm piece of dualmesh without the silver antibiotic coating.Implant: gore dualmesh® biomaterial [(b)(6), 17 x 28 cm [cut]].Implant date: (b)(6), 2006 (hospitalization [ni]).¿ (b)(6) 2006: (b)(6) health system.(b)(6), md.(b)(6), md.Operative report.Preoperative diagnosis: incisional ventral hernia.Postoperative diagnosis: multiple incisional ventral hernias (¿swiss cheese abdomen¿).Teaching assistant: dr.(b)(6).Resident: dr.(b)(6).Anesthesia: general endotracheal with local anesthesia consisting of 0.25% marcaine.Estimated blood loss: minimal.Iv fluids: 2700 cc of lactated ringers.Urine output: 500 cc.Complications: no immediate complications.Disposition: stable and within normal limits to the post anesthesia recovery unit and then to the general surgery floor.Indications: this patient is a 43-year-old female with multiple medical problems that are controlled with medications.She underwent midline laparotomy secondary to a right tubo-ovarian abscess for which she underwent right salpingectomy.She presented to the general surgery clinic with the complaint of abdominal pain and was found to have a fairly significant hernia defect.After receiving preoperative clearance from her primary care physician, the patient was scheduled for a laparoscopic ventral hernia repair.The procedure was discussed with the patient, and all questions were answered.After discussion of the risks, benefits, and alternatives of laparoscopic ventral hernia repair, the patient gave informed consent to proceed with this operation.Procedure: ¿the patient was taken to the operating room and placed under general endotracheal anesthesia.Preoperatively, she received 2 gm of ancef, and this antibiotic was redosed appropriately during the procedure.The patient was placed under general endotracheal anesthesia, and her abdomen was prepped and draped in sterile fashion.Ioban was placed on the abdominal wall, and attention was turned to entering the patient¿s abdomen.A location in the left upper quadrant was chosen, and, using open technique, the abdominal wall was dissected through using ¿s¿ retractors, kocher clamps, and a #15 blade scalpel, noting each layer of the fascia.When all layers of the fascia had been incised with a #15 blade scalpel, the peritoneum was palpated, and the abdominal cavity was attempted to be entered bluntly with a finger.Given the patient¿s body habitus, the dissection to the level of the peritoneum had been extremely difficult, as was entering the abdomen in such a fashion.After multiple attempts at this, a 5-mm, 0-degree scope was employed along with a visiport to enter the patient¿s abdominal cavity.The patient¿s abdominal cavity was successfully entered in this manner.A 5-mm, 30-degree scope was placed through this port into the patient¿s abdominal cavity.The abdominal cavity was inspected, and there was no injury noted from trocar placement.Attention was turned to the anterior abdominal wall land the hernia defects.It was felt on initial investigation that the patient likely had multiple hernias consistent with a ¿swiss cheese abdomen.¿ attention was turned to the left lower quadrant trocar, where another 5-mm trocar was placed.The laparoscope was placed through this left lower quadrant trocar, and attention was turned to the left upper quadrant, where the 5-mm trocar was placed with a 10-12 mm balloon port.Using laparoscopic scissors, the adhesions were bluntly dissected from the anterior abdominal wall until clear.When only a single clear layer remained, this was clipped with laparoscopic scissors.Great care was taken not to create bleeding or injury to intra-abdominal contents.After the initial adhesiolysis, a third port was placed on the patient¿s left side between the 2 existing ports.This allowed placement of a grasper.The adhesiolysis continued, and progression was somewhat slow given the patient¿s extensive adhesive disease.When the first hernia defect was encountered, it took a great amount of time to adequately reduced contents from the hernia.The adhesiolysis continued in this manner for multiple hours.A total of approximately 6 hernia defects were noted, extending from the patient's right upper quadrant to immediately suprapubically.During the adhesiolysis, there was minimal bleeding noted, as great care was taken to avoid bleeding.Additionally, there was no injury to intra-abdominal structures.When the adhesiolysis was almost complete, it was noted that the right side of the patient¿s uterus was adhesed to the anterior abdominal and pelvic walls.This was densely adherent and required sharp dissection with the laparoscopic scissors to free the uterus from this location.After all contents had been reduced from the hernia defects, it was noted that the defect was extremely cavernous in the anterior abdominal wall with multiple points of entry into a large, subcutaneous defect that was dramatically larger than the hernia defects noted in the fascial layer.Following the adhesiolysis, attention was turned to placement of the dualmesh into the patient¿s abdomen.Using spinal needles, the superior and inferior borders of the fascial defects were noted.Using a measuring tape, this was measured to be 20 cm.Attention was then turned to measuring the width of the hernia defect from right to left.This was noted to be approximately 9 cm in width.The anterior abdominal wall was marked appropriately to demarcate the borders of the hernia defect.A piece of dualmesh was cut to 17 x 28 cm, and a gore-tex suture was placed at each of the cardinal directions on the mesh.The midlines were marked, as well as the superior and inferior edges of the mesh.The mesh was rolled, and a prestige grasper was placed through a port in the right abdominal wall under vision of the laparoscope.The prestige was placed in through the right abdominal wall and out through the balloon port in the left upper quadrant.The balloon port was deflated and removed, and the mesh was grasped outside the patient¿s body by the prestige grasper and pulled through the patient's left abdominal wall into the abdomen.The balloon port was replaced, and 2 maryland graspers were placed through the additional ports on the left to unroll the mesh.Once the mesh was unrolled, it was noted to be in the proper orientation.Using spinal needles, the inferior border of the mesh was addressed.A spinal needle was placed, noting the edge of the fascial defect.Given how low this was, it was very difficult to obtain an adequate margin of mesh inferior to the hernia defect.The suture passer was placed through the lower abdominal wall, and gore-tex suture was grasped.This was done twice so that both ends of the gore-tex were pulled through the abdominal wall.Attention was then turned to the superior border, where a similar procedure was undertaken.Following this, the mesh was noted to be pulled tight from superior to inferior.The lateral gore-tex sutures were dealt with in a similar fashion.Following this, it was noted that the mesh was tight from right to left.It was difficult to obtain a 4 cm margin inferiorly, and the mesh was noted to overlap the fascial defect slightly less than 4 cm.The gore-tex sutures were tied as tightly as possible without breaking the sutures.Once the mesh was pulled taut in all 4 directions, it was noted, because of the width of the defect and the mesh extending so far laterally on the patient¿s abdominal wall, that there was hardly any working room between the mesh and the patient¿s bowel.Therefore, it was attempted to place a tenting suture in the middle of the mesh.While this was undertaken, 2 of the gore-tex sutures broke.To correct this, silk sutures were used to reattach the mesh to the anterior abdominal wall.This was done with 0 silk suture on an sh needle, and this was sutured with laparoscopic needle graspers.The needles were removed from the abdominal cavity, and the suture passer was used to grab each end of the silk.The silks were tied, and the mesh was noted to be properly secured to the anterior abdominal wall.Prior to tying these sutures, a tenting suture was placed in the middle of the mesh and pulled through the anterior abdominal wall.Following this, a tacker was placed into the abdominal cavity, and the mesh was tacked circumferentially.Following placement of the tacks, 2 additional fascial sutures were placed through the mesh between each of the 4 cardinal directions for a total of 9 additional sutures.This was done by passing a suture through the abdominal wall with the suture passer and then passing the suture passer through again, grasping the end of the suture, and pulling it back through the abdominal wall.These sutures were tied into place, and the mesh was again inspected.It was noted that the sutures were secure, and that tacks were in place.The abdomen was inspected again, and no bleeding was noted.The tenting suture in the middle of the mesh was removed.The trocars were removed from the abdominal cavity, and an 0 pds was placed at the site of the balloon trocar through the fascia in a figure-of-eight fashion.This was done with a suture passer.This was tied, and there was no palpable fascial defect noted after this closure.The abdomen was then desufflated, and 4-0 monocryl sutures were used to close the trocar sites.Benzoin and steri-strips were used to dress all incisions, and the trocar sites were covered with band-aids.The patient was awakened from general endotracheal anesthesia and taken in stable and normal condition to the post anesthesia recovery unit.There were no immediate complications." ¿ (b)(6) 2006: (b)(6) healthcare system.Implant sticker.Gore dualmesh® biomaterial.Ref catalogue number 1dlmc08.Lot batch code 03455143.W.L.Gore & associates.¿ the records confirm a gore® dualmesh® biomaterial ((b)(6)) was implanted during the procedure.Relevant medical information: ¿ (b)(6) 2011: (b)(6) medical center.(b)(6), md.(b)(6), md.Operative report.Resident: dr.(b)(6).Preoperative diagnosis: symptomatic cholelithiasis.Postoperative diagnosis: 1) symptomatic cholelithiasis.2) iatrogenic injury to the left colon/splenic flexure.Operative procedure: 1) open cholecystectomy.2) primary repair of colonic injury.Physician: dr.(b)(6).Assistant: dr.(b)(6) and dr.(b)(6).Estimated blood loss: 50 cc.Fluids administered: 1800 cc crystalloid.Urine output: 575 cc.Anesthesia: geta.Findings and description: 1) there was an inadvertent injury to the left colon and splenic flexure secondary to trocar placement.This injury was repaired primarily.2) there was evidence of gallstones.No evidence of cholecystitis.Packs and drains: 19 blake drains x 2.One drain was placed over the gallbladder fossa exiting the patient's right abdomen.A second drain was placed in the subcutaneous space and exiting the patient¿s left abdomen.Specimens removed: gallbladder sent to pathology as a routine specimen.Complications: as above.Postoperative condition: stable.Disposition: the patient will go to pacu for recovery and then to the surgical floor.Indications for procedure: ms.(b)(6) is a very pleasant 48-year-old african american female who has had multiple episodes of right upper quadrant abdominal pain.The patient underwent an ultrasound and a ct scan of her abdomen and pelvis which showed evidence of cholelithiasis without evidence of cholecystitis.The patient also had a previous ventral hernia repair with mesh.The patient was seen by dr.(b)(6) and was consulted for laparoscopic versus open cholecystectomy for her symptomatic cholelithiasis.Description of procedure: ¿consent was obtained by the patient and placed in the patient¿s chart.The patient was wheeled to the operating room in the supine position.She was given 2 grams intravenously ancef en route to the operating room.The patient was placed in the supine position, intubated and sedated without difficulty.The patient had an og and foley catheter placed without difficulty as well.The patient¿s abdomen was prepped and draped in normal sterile fashion with chlorhexidine prep.Prior to initiation of the procedure, a timeout was obtained to verify the patient and the procedure to be performed.Once this was confirmed, a 15 blade was used to make a 5-mm stab incision in the patient¿s left upper quadrant, 3 fingerbreadths below the costal margin.The 5-mm 0-degree laparoscopic camera placed through the optiview 5 mm trocar, and we began to attempt to access the intra-abdominal cavity with the optiview technique.As the trocar was placed through the multiple layers of the abdominal wall, it was noted that we inadvertently entered into the patient's left colon/splenic flexure.The stylet of the trocar was removed, and the 5-mm 0-degree camera was placed into the trocar to confirm that we were, in fact, in the lumen of the colon.At this point, a midline laparotomy incision was made from her xiphoid to above her umbilicus.This was further taken down with electrocautery, and as we entered through the multiple layers, it was noted that we were visualizing the previous mesh that was placed.This was transected without difficulty and done without injury to the surrounding structures.After careful blunt dissection, the anterior abdominal wall contents were freed from the mesh itself.After adequate exposure was created, our attention was turned to the left upper quadrant to evaluate the iatrogenic colonic injury, and once the left colon was mobilized along with transection of the adhesions and of the greater omentum, it was noted there was an approximately 5-mm injury to the left colon/splenic flexure.This was grasped with allis clamps and a ta stapler 90 with vascular.A blue load was placed over the colotomy and stapled.No resection was required.The colonic injury was placed back in the left upper quadrant and our attention now turned to performing our cholecystectomy.Bookwalter apparatus was placed for adequate exposure and the gallbladder was dissected in a dome-down technique off the liver edge.After the cystic artery and cystic duct were carefully dissected from the surrounding structures, it was controlled with clips, 2 on the stay side, followed by transection with metzenbaum scissors.The gallbladder was then removed and sent to pathology as routine specimen.Hemostasis was further obtained with surgicel and evicel.The entire abdomen was irrigated copiously and suctioned appropriately.A #19 blake fluted drain was placed over the gallbladder wall of the gallbladder fossa, exiting out the patient¿s right abdominal wall.The patient's previously placed mesh that was transected initially was reapproximated with 0 prolene suture in a running fashion x 2 followed by re-approximation of the midline fascia with #1 non-looped pds in a running fashion x 2.The subcutaneous tissue was irrigated and a second #19 blake fluted drain was placed in the subcutaneous space, now exiting the patient's left abdominal wall.The subcutaneous space was reapproximated using 3-0 vicryl sutures in an interrupted fashion, followed by skin closure using 4-0 monocryl suture in a subcuticular running fashion.Final skin closure was achieved with dermabond.Please note that the initially placed trocar site was used as the subcutaneous drain site.Both drains were secured to the patient's skin using 3-0 nylon suture.The patient was otherwise stable, has been extubated and is in stable condition.All needles, laps and instruments were accounted for.Dr.(b)(6) was present for the entire case.The patient will be sent to the pacu for recovery and then to the surgical floor." explant procedure: [ni].Explant date: [ni].A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: ¿ (b)(6) 2011: facility name not provided.(b)(6) md.Ed visit.Hpi [history of present illness]: ¿patient is a 49-year-old female who had a ventral hernia repair and cholecystectomy 8 months ago by dr.(b)(6).Possibly 4 months following the operation patient was found to have an infected rash and was treated with antibiotics.Family is unsure of the antibiotic at this time.This had resolution of her symptoms until 1-½ months ago when she was diagnosed with an infected mesh again.Patient has been seen at dr.(b)(6) [sic] clinic at myers park and there is planned for repeat surgery with mesh removal on (b)(6) 2011 [sic].Today family reports the emergency department because they¿re concerned that the area of dehiscence in the central part of her wound is now draining foul-smelling material.They also feel that this wound is getting larger and deeper.Patient reports decreased appetite and poor by mouth intake.She says that she is continued abnormal bowel movements though she has one per day.She also noted some chills.¿ review of systems: ¿gastrointestinal: abdominal pain, moderate epigastric, sharp, cramping, no nausea, no vomiting.¿ physical exam: ¿gastrointestinal: tenderness: moderate, generalized.Scars: large vertical incision extending from the suprapubic area to above the umbilicus.Approximately 2 cm area of dehiscence in the central part of the wound.Packing removed with notable foul-smelling discharge.Second small area of dehiscence approximately 0.5 cm at the inferior portion of the wound.No discharge from the second area.¿ consult: ¿general surgery¿.¿ (b)(6) 2011: facility name not provided.(b)(6) md.Surgery admission note.Hpi: ¿49 y/o female with chronically draining midline abdominal wound who presents with increased purulent, foul-smelling, yellowish output from wound.Pt reports increase drainage, decreased appetite and weight loss.¿ physical examination: ¿abdomen: s/nd [soft/non-distended], ttp [tender to palpation] at wound.Purulent, odorous drainage, warm, moderate guarding.¿ assessment and recommendations: ¿49 y/o female with chronically draining abd wound.Admit to (b)(6).¿ ¿ (b)(6) 2011: facility name not provided.(b)(6) md.History and physical.Reason for admission: ¿chronically draining midline abdominal wound.¿ review of systems: ¿is positive for weight loss, decreased appetite and midline abdominal pain.¿ physical examination: ¿soft.Is non-distended and is obese.She is tender to palpation at her wound site with purulent odorous yellow drainage.Abdomen is warm with mild erythema, mild guarding and positive normoactive bowel sounds.¿ assessment: ¿a 49-year-old female with a chronically draining abdominal wound status post ventral hernia with infected mesh and open cholecystectomy with iatrogenic colonic injury.¿ ¿ (b)(6) 2011-(b)(6) 2011: facility name not provided.Inpatient hospitalization.(b)(6) 2011: facility name not provided.(b)(6) md.Discharge summary.Primary diagnosis: chronic draining wound.Procedures performed: none during this hospitalization.[hpi]: ¿(b)(6) is a 49-year-old female well known in general surgery service who has a chronic draining midline wound who was seen in clinic recently.She presents reporting increased purulent, foul-smelling drainage from a wound over the last 2-3 weeks.She endorses decreased appetite, weight loss, nausea and emesis.She denies change of bowel habits, shortness of breath or chest pain.¿ hospital course: ¿patient was admitted as recorded above.She underwent ct scan to evaluate her wound that showed no changes or evidence of increased fluid collection.She was started on a regular diet.She began feeling better.Her uds [urine drug screen] returned showing positive for cocaine use.She was counseled about this.She was asked to ambulate and was successful doing this.Medicine was consulted to attend to her copd which i reported was stable.They also commented on her anemia and continued iron supplementation.She underwent repeated wound packed and dressing changes and the decision was made to undergo egd [esophagogastroduodenoscopy] and colonoscopy.She was made n.P.O.[nothing by mouth] underwent these procedures.Please see operative note for details.Following egd and colonoscopy she was discharged.Endoscopy reports her egd showed no gross lesions in the esophagus, stomach or duodenum.Her colonoscopy showed diverticulosis in the sigmoid colon and cecum.Patient was discharged in stable condition.She was asked to follow up with the general surgery service and clinic.Contact the general surgery service with any questions or concerns prior to her scheduled followup.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant #2, implant #3 and explant preoperative complaints: (b)(6) 2012: (b)(6).(b)(6), md.Indications: ¿(b)(6) is a 49-year-old female status post multiple abdominal surgeries; the patient developed an abdominal wall infection where patient developed extensive drainage from her wound.The mesh became chronically infected where she developed a sinus tract with increased abdominal pain where the patient warranted the above-mentioned procedure.Risks, benefits, alternatives include limited to bleeding, infection, injury to surrounding structures and hernia recurrence were discussed with the patient prior [sic] procedure.The patient agreed to proceed.¿ implant #2, implant #3 and explant procedure: 1.Exploratory laparotomy.2.Extensive lysis of adhesions.3.Removal of infected mesh.4.Myofascial advancement flap closure.5.Ventral hernia repair with mesh onlay.[implant #2: gore® bio-a® tissue reinforcement, fs2030/9538490, 20cm x 30cm; implant #3: gore® bio-a® tissue reinforcement, fs1030/9061863, 10cm x 30cm] implant #2, implant #3 and explant date: (b)(6) 2012 [hospitalization dates (b)(6), 2012] (b)(6) 2012: (b)(6) health.(b)(6), md.Operative report.Assistant: (b)(6), md, (b)(6), md and (b)(6), md.Preoperative and postoperative diagnosis: 1.Recurrent ventral hernia.2.Chronically draining abdominal sinus tract with an infected mesh.Anesthesia: general.Estimated blood loss: 500 ml.Specimens: mesh and peritoneal tissue.Complications: none.Drains: two #19-french fluted drains in the subcutaneous tissue bilaterally.Wound classification: ¿class iii ¿ contaminated " procedure: ¿the patient was brought to the operating room and placed supine on the operating table.After adequate anesthesia was induced, the abdomen was prepped and draped in sterile fashion.Confirmation of preoperative antibiotics was obtained and then the abdomen was prepped and draped in sterile fashion.The patient's previous midline incisional scar was marked and excised using electrocautery and then starting at the midline where the patient had a clearly open sinus tract.This was extended superiorly and inferiorly and clearly appreciated planes.Once these areas were easily delineated, then using a combination of blunt dissection and metzenbaum scissors, the underlying adhesions were taken down most superiorly and inferiorly, however, just deep to the spinous side, the patient had a large hypergranulation area from the chronically infected abdominal wound and so therefore, this area was left intact and the adhesions were taken down both cephalad and caudad.Once these adhesions were removed and the posterior rectus fascia and peritoneum was clearly visible using a combination of electrocautery and ligasure device, the dense adhesions and omental attachments from the abdominal wall removed, being sure to protect the underlying bowel.This was carried out in all directions and far lateral to the pericolic gutters to the overlying fascial planes were clearly visible then the overlying hypergranulation tissue with the adhered bowel underneath was bluntly dissected off of the bowel except for one small portion.The free portion of this hypergranulation tissue was resected using the ligasure device and passed off the field and throughout this dissection, the mesh was gently removed from the abdominal wall attachments most notable for the tacks to be sure not to injure no underlying bowel.These were taken off very cautiously.Once the mesh was freed, it was passed off the field and sent for gram stain and culture and then the midline wound surrounding the sinus tract which was attached to the fascial planes was not suitable for closure so therefore, using electrocautery, these tissues were transected off the abdominal wall and then pulling the medial portions of the rectus muscles bilaterally to the midline were able to appreciate the anterior fascial planes just deep to the subcutaneous tissue.Therefore, with the flaps elevated, electrocautery was used to free the overlying subcutaneous tissue off the abdominal wall musculature and this was carried out laterally on both flaps and then using electrocautery, we released the anterior portion of the superficial planes of external obliques bilaterally.This was carried out from the iliac crest to the costal margins bilaterally and then there was adequate coverage to bring the abdominal wall musculature to the midline and then using #1 pds in a running fashion, the abdominal wall musculature was closed over the abdominal contents.After the abdomen was copiously irrigated with normal saline and the bowel was inspected and found to be free of injury and throughout the abdominal wall closure interrupted #1 vicryls in a figure-of-eight fashion were used throughout the midline wound for reinforcement.Once this was closed, the anterior abdominal wall compartment was copiously irrigated and then using a combination of 20 and 30, 10 x 30 bio-a biologic mesh onlay.That was sutured together using #1 prolene, was customized to fit the abdominal wall with adequate coverage from the midline wound and then using #1 prolene in an interrupted fashion, the mesh was secured to the abdominal wall, mostly along the midline along the previous midline closure as this was easily appreciable through the mesh and then a series of interrupted #1 prolenes were used to tack the mesh to the flanks into the anterior abdominal wall fascia.Once these were all secured and hemostasis appreciated both flaps, evicel was placed into both gutters and arista placed along the abdominal wall musculature deep to the flap and talc was sprayed on the posterior wall of the abdominal wall flaps and then using #3-0 vicryl in an interrupted deep dermal fashion, the skin edges were reapproximated using #4-0 monocryl in a subcuticular fashion were used to reapproximate the skin edges.Prior to abdominal wall closure, two #19 -french round fluted drains were placed anterior to the mesh in the subcutaneous tissue and brought out through the bilateral lower quadrants.The patient tolerated the procedure well.¿ (b)(6) 2012: (b)(6) health care system.Implant sticker: ¿gore bio-a tissue reinforcement.Ref/catalogue number: fs2030, lot/batch code: 9538490.W.L.Gore & associates.¿ (b)(6) 2012: (b)(6) health care system: implant record: ¿mesh tissue 10x30cm bio-a.Supply mfgr: w.L.Gore and associ.Cat #: fs1030, lot#: 9061863.Site: abdomen.Qty: 1.¿ ¿mesh tissue 20x30cm bio-a.Supply mfgr: w.L.Gore and associ.Cat #: fs2030, lot#: 953840.Site: abdomen.Qty: 1.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.The instructions for use further warn: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.Actions of a healthcare professional/device user, if inconsistent and/or non-conforming to a manufacturer¿s intended uses, recommendations, instructions for use (ifu), or recognized best practices related to device-device compatibility, may result in or contribute to an adverse event.The instructions for use further warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.¿these may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
jorja nackard
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key12046214
Report Number2017233-2021-02106
Device Sequence Number14453989
Product Code FTL
UDI-Device Identifier00733132601011
UDI-Public00733132601011
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2006
Device Explanted Year2011
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 07/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/20/2009
Device Model Number1DLMC08
Device Catalogue Number1DLMC08
Was Device Available for Evaluation? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 06/17/2021
Supplement Date Received by Manufacturer06/21/2021
12/15/2021
03/09/2022
07/14/2022
07/14/2022
Initial Report FDA Received Date06/22/2021
Supplement Report FDA Received Date07/02/2021
12/22/2021
03/09/2022
07/18/2022
07/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/21/2004
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age48 YR
Patient SexFemale
Patient Weight86 KG